Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 55, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 12, 2002, 1:32 PM CDT for Stephens County, Oklahoma. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 12, 2002, 1:32 PM CDT (18:32 UTC)
- Expired
- Apr 12, 2002, 2:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Stephens County, OK
The radar
The Norman radar (KTLX), 112 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 10:00 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Fort Sill, OK (KFSI), launched 12:00Z, 6.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 551 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 121832 SVROKC OKC137-121900- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 131 PM CDT FRI APR 12 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... STEPHENS COUNTY IN SOUTHERN OKLAHOMA * UNTIL 200 PM CDT * AT 131 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 3 MILES NORTHEAST OF LOCO...MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE LOCO HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE THUNDERSTORM. LAT...LON 3447 9764 3434 9781 3429 9768 3433 9755 ANDRA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 10:25 AM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Apr 12, 10:25 AM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1025 AM CDT FRI APR 12 2002 STRONG TO SEVERE STORMS ONGOING FROM CENTRAL TO SOUTHWEST OK THIS MORNING. STORMS EARLY THIS MORNING WERE LOCATED ALONG 9-8H FRONT WHICH IS FORECAST BY 12Z ETA TO LOCATED FROM NORTH OF FTW TO ABI BY EARLY THIS AFTERNOON. SURFACE BOUNDARY IS LOCATED FROM ROUGHLY HOLDENVILLE TO SPS. EXPECT AS STORMS NEAR THIS BOUNDARY THAT WIND THREAT WILL INCREASE ALONG WITH THE LARGE HAIL. EXPECT AS UPPER WAVE...CENTERED OVER CENTRAL KS...MOVES EAST THIS MORNING AND AFTERNOON THAT WILL HAVE SOME RECOVERY FROM WEST TO EAST. AFTERNOON HIGHS WILL BE TRICKY WITH CLOUD COVER BUT WILL NOT MAKE SIGNIFICANT CHANGES AND SHOULD SEE MORE SUN FROM ACROSS WEST AND CENTRAL SECTIONS BY MID TO LATE AFTERNOON. WILL INCREASE CHANCES ACROSS SOUTH CENTRAL AND SOUTHEAST SECTIONS FOR LATE THIS MORNING AND EARLY THIS AFTERNOON. SIX NATIONAL WEATHER SERVICE NORMAN OK 843 AM CDT FRI APR 12 2002 DID A QUICK UPDATE TO ZONES TO INCREASE POPS ROUGHLY 50 MILES NORTH AND SOUTH OF I-40 CORRIDOR FOR THIS MORNING. LOOKS LIKE WEAK WAVE MOVING ACROSS WESTERN KANSAS THIS MORNING SHOULD KEEP ELEVATED STORMS GOING THROUGH THE MORNING HOURS. SIX AREA FORECAST DISCUSSION 432 AM CDT FRI APR 12 2002 WEAK LARGE-SCALE FEATURES SURFACE AND ALOFT ARE MORE REMINISCENT OF JUNE THAN EARLY APRIL. AS SUCH...WHAT HAPPENS NEXT 2-3 DAYS IS MOST LIKELY TO BE DRIVEN BY MESOSCALE FEATURES. THERE WILL BE ENOUGH FORCING ALOFT FROM SHORTWAVE IMPULSES ON S EDGE OF WESTERLIES... AND FORCING AT LOW LEVELS MAINLY FROM UPSLOPE AND RESIDUAL FRONTAL CONVERGENCE...TO CREATE A RISK OF MCS DEVELOPMENT TONIGHT OVER HIGHER TERRAIN OF S HIGH PLAINS. LL MOISTURE IS MORE TYPICAL OF APRIL BUT IS ADEQUATE...EVEN THO LL RETURN FLOW/INFLOW INTO ANY CONVERGENCE ZONES WILL BE DEPLORABLY WEAK. ON THIS BASIS...WE THINK THE ETA QPF MAY BE MORE ACCURATE IN TAKING MORE ORGANIZED PRECIP TONIGHT SE-WARD FROM PANHANDLE MORE TOWARD NW TX AND PERHAPS S OK...WHILE LL RIDGING SHIELDS THE NE ZONES. THIS IS IN KEEPING WITH THE JUNE-LIKE NW FLOW PATTERN. THUS WILL LEAN AWAY FROM THE MORE NORTHERN SOLUTION OF THE AVN AND ASSOCIATED COLD/WET GUIDANCE ACROSS N...WITH THE THINKING BEING THAT CLOUDS/PRECIP WILL MORE LIKELY AFFECT THE SW ZONES LATE TONIGHT INTO SAT. THIS RESULTS IN NUMBERS CLOSER TO NGM/FWC N AND AVN/MAV S. ACTIVITY TONIGHT SHOULD REINFORCE SURFACE BOUNDARY ACROSS N TX PER SWODY2...FURTHER SHIFTING EMPHASIS TO S ZONES SAT. PATTERN CHANGE BY EARLY NEXT WEEK YIELDS SOMETHING MEATIER FOR EARLY-MID SPRING AS LONGWAVE TROF DEVELOPS IN W. TRANSITION EXPECTED TO BE MOSTLY DRY AS CAP BECOMES A FACTOR WHILE THE W TROF SETS UP. WILL KEEP LOW POPS IN FOR SUN BUT REMOVE THEM MON. TUE ALSO MAY END UP CAPPED AS FIRST CHUNK OF ENERGY EJECTS TO OUR N...BUT WILL NEED TO HOLD ON TO SOME LOW POPS. POPS THEN INCREASE WED-THU AS LONGWAVE TROF PROGRESSES INTO CENTRAL STATES. TEMPS WILL BE TRENDED TOWARD LATEST MRF MOS...COOLER N WED-THU. ALL PRODUCTS LIKELY DELAYED BY UP TO 1/2 HR THIS MORNING DUE TO IFPS PROBLEMS. FCSTID = 24 OKC 75 54 75 56 / 20 30 30 20 HBR 77 57 74 56 / 20 40 50 30 SPS 78 58 73 57 / 20 40 50 30 GAG 75 55 75 53 / 20 30 30 20 PNC 73 51 78 53 / 20 20 30 20 DUA 78 57 75 63 / 20 30 40 40 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, Apr 12, 10:35 AM CDT, 2 hours 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1035 AM CDT FRI APR 12 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 AM 5 W ARNETT OK 1.75 INCH HAIL
04/12/02 ELLIS
0625 AM 3 W CARTER OK .75 INCH HAIL
04/12/02 BECKHAM
0930 AM ROOSEVELT OK .88 INCH HAIL
04/12/02 KIOWA REPORTED BY ROOSEVELT FIRE
DEPT.
1026 AM 4 W LAWTON OK .88 INCH HAIL
04/12/02 COMANCHE HAM SPOTTER
1028 AM 3 W LAWTON OK 1.00 INCH HAIL
04/12/02 COMANCHE HAM SPOTTER
SPEGSpecial weather statement, Apr 12, 12:05 PM CDT, 1 hour 27 minutes before
OKZ004>048-050>052-TXZ083>090-131200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1205 PM CDT FRI APR 12 2002 THUNDERSTORM OUTLOOK... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS. LOCATION... THE SLIGHT RISK AREA INCLUDES MOST OF SOUTHWEST AND SOUTH CENTRAL OKLAHOMA AND ALL OF WESTERN NORTH TEXAS. THE SLIGHT RISK AREA IS GENERALLY SOUTHEAST OF A LINE FROM CLINTON TO BINGER TO NORMAN AND ATOKA. TIMING... THUNDERSTORMS ONGOING ACROSS PARTS OF CENTRAL AND SOUTH CENTRAL OKLAHOMA...WILL CONTINUE TO PUSH INTO SOUTHEAST OKLAHOMA DURING THE EARLY AFTERNOON. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE HIGH PLAINS OF COLORADO AND NEW MEXICO AND THEN MOVE SOUTHEAST INTO WESTERN OKLAHOMA AND WESTERN NORTH TEXAS OVERNIGHT. IMPACTS... HAIL UP TO 1.75 INCHES. DAMAGING WIND GUSTS TO 65 MPH. RECOMMENDED ACTIONS... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THROUGH MID AFTERNOON TODAY AND AGAIN EARLY SATURDAY MORNING. DISCUSSION... A LINE OF STRONG TO SEVERE THUNDERSTORMS...AHEAD OF A WEAK UPPER AIR DISTURBANCE...WILL PUSH INTO SOUTHEAST OKLAHOMA DURING THE EARLY TO MID AFTERNOON. THUNDERSTORMS CLOSE TO THE RED RIVER WILL BE MORE SURFACE BASED WHICH WILL INCREASE THE RISK OF DAMAGING WIND GUSTS. OTHERWISE THE MAIN THREAT WILL BE LARGE HAIL. THIS ACTIVITY SHOULD MOVE SOUTH OR EAST OF THE AREA BY 3 TO 4 PM. ADDITIONAL ACTIVITY IS EXPECTED TO DEVELOP OVER THE HIGH PLAINS OF COLORADO AND NEW MEXICO THIS EVENING...AND MOVE SOUTHEAST TOWARD SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS TONIGHT. LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREAT. THREAT TABLE... VALID THROUGH 700 AM CDT SAT APR 13. PROBABILITY OF THUNDERSTORMS...100 PERCENT. PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT. OTHER HAZARDOUS WEATHER... NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT. A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/OUN.
Local storm report, Apr 12, 1:07 PM CDT, 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
107 PM CDT FRI APR 12 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 PM 5 E RUBOTTOM OK .75 INCH HAIL
04/12/02 LOVE REPORTED BY PUBLICThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 7:15 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 45 min |
| Apr 11, 9:07 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 53 min |
| Apr 11, 10:28 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 47 min |
| Apr 11, 10:39 PM CDT | Flash Flood Warning | OUN | Grant | 3 hr |
| Apr 11, 10:44 PM CDT | Tornado Warning | OUN | Garfield, Grant | 31 min |
| Apr 11, 11:00 PM CDT | Tornado Warning | OUN | Garfield, Noble | 30 min |
| Apr 11, 11:02 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 43 min |
| Apr 11, 11:32 PM CDT | Tornado Warning | OUN | Garfield, Noble | 28 min |
| Apr 12, 5:32 AM CDT | Severe Thunderstorm Warning | OUN | Dewey, Woodward | 43 min |
| Apr 12, 5:37 AM CDT | Severe Thunderstorm Warning | OUN | Ellis | 38 min |
| Apr 12, 6:18 AM CDT | Severe Thunderstorm Warning | OUN | Dewey, Ellis | 27 min |
| Apr 12, 7:59 AM CDT | Severe Thunderstorm Warning | OUN | Custer | 31 min |
| Apr 12, 8:21 AM CDT | Severe Thunderstorm Warning | OUN | Beckham | 24 min |
| Apr 12, 8:34 AM CDT | Severe Thunderstorm Warning | OUN | Greer, Kiowa | 41 min |
| Apr 12, 9:14 AM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 46 min |
| Apr 12, 9:22 AM CDT | Severe Thunderstorm Warning | OUN | Caddo | 38 min |
| Apr 12, 9:43 AM CDT | Severe Thunderstorm Warning | OUN | Comanche | 62 min |
| Apr 12, 9:58 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 47 min |
| Apr 12, 10:41 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Grady, Stephens | 49 min |
| Apr 12, 11:26 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Stephens | 49 min |
| Apr 12, 12:11 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Love | 34 min |
| Apr 12, 12:44 PM CDT | Severe Thunderstorm Warning | OUN | Love | 61 min |
| Apr 12, 1:46 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson | 44 min |
| Apr 12, 4:25 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 50 min |
| Apr 12, 5:29 PM CDT | Severe Thunderstorm Warning | OUN | Carter | 46 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.